University of Hertfordshire

From the same journal

By the same authors

The Maximal Subgroups and the Complexity of the Flow Semigroup of Finite (Di)graphs

Research output: Contribution to journalArticlepeer-review


View graph of relations
Original languageEnglish
Pages (from-to)863-886
Number of pages24
JournalInternational Journal of Algebra and Computation
Early online date26 Sep 2017
Publication statusPublished - 30 Nov 2017


The flow semigroup, introduced by John Rhodes, is an invariant for digraphs and a complete invariant for graphs. We refine and prove Rhodes's conjecture on the structure of the maximal groups in the flow semigroup for finite, antisymmetric, strongly connected graphs. Building on this result, we investigate and fully describe the structure and actions of the maximal subgroups of the flow semigroup acting on all but k points for all finite digraphs and graphs for all k >=1. A linear algorithm is presented to determine these so-called 'defect k groups' for any finite (di)graph. Finally, we prove that the complexity of the flow semigroup of a 2-vertex connected (and strongly connected di)graph with n vertices is n- 2, completely confirming Rhodes's conjecture for such (di)graphs.


Preprint of an article first published online in International Journal of Algebra and Computation, September 2017, doi: © 2017 Copyright World Scientific Publishing Company. Accepted Manuscript version is under embargo. Embargo end date: 26 September 2018.


ID: 11099594